Alert archive / Texas / Wind Advisories in 2019

Wind Advisory 15, NWS Midland/Odessa, TX

April 17, 20198 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Apr 17, 2019, 4:14 AM CDT for 8 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Apr 17, 2019, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2019, 4:14 AM CDT (09:14 UTC)
In effect from
Apr 17, 2019, 1:00 PM CDT
Expired
Apr 17, 2019, 8:00 PM CDT
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 159 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3408 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS74 KMAF 170914 CCA
NPWMAF

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Midland/Odessa TX
414 AM CDT Wed Apr 17 2019

...HIGH WIND WARNING REMAINS IN EFFECT THIS AFTERNOON THROUGH 
THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...

...WIND ADVISORY NOW IN EFFECT THIS AFTERNOON UNTIL EARLY THIS
EVENING FOR THE EDDY COUNTY PLAINS...SOUTHERN LEA COUNTY...REEVES
COUNTY...THE UPPER TRANS PECOS...EASTERN CULBERSON COUNTY AND THE
VAN HORN AREA...THE DAVIS MOUNTAINS AND FOOTHILLS...CHINATI 
MOUNTAINS...AND MARFA PLATEAU...

.A passing upper trough will result in high winds across the 
Guadalupe and Delaware Mountains today. Strong winds are also
anticipated across portions of Southeast New Mexico southward to
the Davis Mountains and Marfa Plateau. Conditions will begin to
improve this evening as the system moves east.

NMZ027-TXZ270-271-172200-
/O.CON.KMAF.HW.W.0020.190417T1800Z-190418T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
314 AM MDT Wed Apr 17 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM
MDT THIS EVENING...

* TIMING...This afternoon through this evening.

* WINDS...West 40 to 50 mph with gusts to 70 mph.

* IMPACTS...People driving high-profile vehicles should be very 
  cautious traveling in the mountains, particularly in a north 
  and south direction. Significant turbulence will be hazardous 
  for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-034-TXZ059-060-067-272>278-172200-
/O.NEW.KMAF.WI.Y.0015.190417T1800Z-190418T0100Z/
Eddy County Plains-Southern Lea County-Loving-Winkler-Ward-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Eunice, Jal, Mentone, Kermit, Monahans, Van Horn, Pecos, Marfa, 
Fort Davis, and Alpine
414 AM CDT Wed Apr 17 2019 /314 AM MDT Wed Apr 17 2019/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING...

* TIMING...This afternoon through early this evening.

* WINDS...West 30 to 40 mph with gusts 50 to 55 mph.

* IMPACTS...Secure lawn furniture, garbage cans, or other objects
  which could be blown about by the wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
498 
WWUS74 KMAF 171925
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
225 PM CDT Wed Apr 17 2019

...HIGH WIND WARNING REMAINS IN EFFECT THIS AFTERNOON THROUGH
THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...

...WIND ADVISORY NOW IN EFFECT THIS AFTERNOON UNTIL EARLY THIS
EVENING FOR THE EDDY COUNTY PLAINS...SOUTHERN LEA COUNTY...REEVES
COUNTY...THE UPPER TRANS PECOS...EASTERN CULBERSON COUNTY AND THE
VAN HORN AREA...THE DAVIS MOUNTAINS AND FOOTHILLS...CHINATI
MOUNTAINS...AND MARFA PLATEAU...

.A passing upper low will result in high winds across the 
Guadalupe and Delaware Mountains this afternoon through mid
evening. Strong winds are also anticipated across portions of 
southeastern New Mexico southward to the Davis Mountains and 
Marfa Plateau. Conditions will begin to improve this evening as 
the system moves east and winds diminish.

NMZ027-TXZ270-271-180300-
/O.CON.KMAF.HW.W.0020.000000T0000Z-190418T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
125 PM MDT Wed Apr 17 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* TIMING...This afternoon through this evening.

* WINDS...West 40 to 50 mph with gusts to 70 mph.

* IMPACTS...People driving high-profile vehicles should be very 
  cautious traveling in the mountains, particularly in a north 
  and south direction. Significant turbulence will be hazardous 
  for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. High winds could 
make driving difficult for motorists driving high profile vehicles
such as campers, vans, and tractor trailers.

&&

$$

NMZ028-034-TXZ059-060-067-272>278-180100-
/O.CON.KMAF.WI.Y.0015.000000T0000Z-190418T0100Z/
Eddy County Plains-Southern Lea County-Loving-Winkler-Ward-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Eunice, Jal, Mentone, Kermit, Monahans, Van Horn, Pecos, Marfa, 
Fort Davis, and Alpine
225 PM CDT Wed Apr 17 2019 /125 PM MDT Wed Apr 17 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* TIMING...This afternoon through early this evening.

* WINDS...West 30 to 40 mph with gusts 50 to 55 mph.

* IMPACTS...Secure lawn furniture, garbage cans, or other 
  objects which could be blown about by the wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

70

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Apr 17, 4:08 AM CDT, 6 minutes earlier.

Area forecast discussion, Apr 17, 4:08 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
408 AM CDT Wed Apr 17 2019

.DISCUSSION...

Southwesterly flow aloft continues early this morning ahead of an
upper trough that will translate eastward across New Mexico today
and into the Texas Panhandle this evening. An accompanying Pacific
front and cooling temperatures aloft will result in temperatures
today in the 70s for all but the eastern Permian Basin/Lower Trans
Pecos where highs will be in the lower 80s, and Rio Grande
Valley, where upper 80s to lower 90s will be possible. Westerly
winds will increase areawide this afternoon as the dryline surges
eastward toward Central Texas and the Red River Valley, with high
winds expected across the Guadalupe and Delaware Mountains where
the High Wind Warning remains in effect this afternoon and
evening. Have also issued a Wind Advisory across the adjacent
plains and locations to the south, including Eddy and southern Lea
counties southward to the Davis Mountains and Marfa Plateau.
These locations look most likely to see a prolonged period of
strong winds this afternoon, though there is still uncertainty as
to the eastern extent of these stronger winds. Locations across
the Central Permian Basin and Lower Trans Pecos come close to
meeting criteria, though the duration of stronger winds currently
appears too short for inclusion in the current Advisory. The
following shift may need to monitor and expand the Advisory if
needed this afternoon. Given the windy conditions, patchy blowing
dust will also be possible today, mainly across Southeast New
Mexico and the Upper Trans Pecos, where locations missed out on
the beneficial rainfall over the weekend. Aside from winds, there
is also potential for isolated showers and thunderstorms this
afternoon and evening, mainly across Southeast New Mexico and the
Guadalupe Mountains. Any rainfall received is expected to be
light, with virga possible as far east as the northern Permian
Basin, which could also act to enhance winds at the surface.

In the wake of the departing trough tonight, a cold front will
push through the region, resulting in an abrupt northerly wind
shift and below normal temperatures for Thursday. Dry
northwesterly flow aloft through the end of the week will give way
to ridging early this weekend, as temperatures rebound to near
normal Friday, and well above normal into the 80s and 90s for
Saturday and Sunday. A weak shortwave looks to move across the
area on Sunday with little fanfare, though temperatures Monday
will be cooler in the lower to middle 80s for most. The next upper
trough will progress across the Rockies into the Central Plains
next Tuesday into Wednesday, with an accompanying cold front
progged to push southward across West Texas and Southeast New
Mexico. This could be the next opportunity for rainfall,
especially for eastern portions of the area. Otherwise, conditions
look to remain dry.

&&

.FIRE WEATHER...

Much stronger winds are expected today as an mid-level jet moves
across the area with an upper low to the north. The most favored
areas for critical fire wx remain across parts of the Trans Pecos
including Marfa Plateau/Big Bend/Presidio Valley/Lower Trans Pecos.
RFTIs of 5-6 are generally expected and fuel maps indicate ERC-G in
these areas are in the 50th-74th percentile. Although it will be
windy/very windy in all areas farther north the RHs will be too high
and fuels are not as receptive. As such we will opt to upgrade the
watch to a warning. There is still a low probability of dry lighting
across SE NM-GDP Mtns-Davis Mtns late Wed PM. Winds will be shifting
to NW in the evening and N in the morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  52  73  47 /  10  10  10   0
Carlsbad                       75  52  77  49 /  20  10   0   0
Dryden                         88  59  80  54 /  10  10   0   0
Fort Stockton                  80  55  75  50 /  10  10   0   0
Guadalupe Pass                 65  48  70  52 /  20  10   0   0
Hobbs                          73  47  73  44 /  10  10   0   0
Marfa                          71  44  72  38 /   0   0   0   0
Midland Intl Airport           80  52  76  49 /  10  10   0   0
Odessa                         80  51  76  49 /  10  10   0   0
Wink                           79  51  78  48 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from noon today to 7 PM MDT this evening for Eddy
     County Plains-Southern Lea County.

     High Wind Warning from noon today to 9 PM MDT this evening for
     Guadalupe Mountains of Eddy County.

TX...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for Big Bend Area-Marfa Plateau-Presidio Valley-
     Terrell.

     Wind Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for Chinati Mountains-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Loving-Marfa Plateau-
     Reeves County Plains-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Warning from noon today to 9 PM MDT this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&

49/84
Hazardous weather outlook, Apr 17, 3:18 AM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
318 AM CDT Wed Apr 17 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-180830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
318 AM CDT Wed Apr 17 2019 /218 AM MDT Wed Apr 17 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected across parts of the
Trans Pecos and a Red Flag warning is in effect for Brewster,
Presidio and Terrell counties.

High winds are expected in Guadalupe and Delaware Mountains today and
a High Wind Warning is in effect.

Windy conditions are expected across parts of Southeast New Mexico,
the Van Horn area, the western Permian Basin, the Davis Mountains
and the Marfa Plateau and a Wind Advisory is in effect this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:10 AM CDTRed Flag WarningMAFTerrell17 hr

Nearby

Wind Advisories in Texas, 2019Wind Advisories in New Mexico, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.